Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Triangulations and homology of Riemann surfaces


Authors: Peter Buser and Mika Seppälä
Journal: Proc. Amer. Math. Soc. 131 (2003), 425-432
MSC (2000): Primary 30F45; Secondary 57M20
Published electronically: September 25, 2002
MathSciNet review: 1933333
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We derive an algorithmic way to pass from a triangulation to a homology basis of a (Riemann) surface. The procedure will work for any surfaces with finite triangulations. We will apply this construction to Riemann surfaces to show that every compact hyperbolic Riemann surface $X$ has a homology basis consisting of curves whose lengths are bounded linearly by the genus $g$ of $X$and by the homological systole.

This work got started by comments presented by Y. Imayoshi in his lecture at the 37th Taniguchi Symposium which took place in Katinkulta near Kajaani, Finland, in 1995.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 30F45, 57M20

Retrieve articles in all journals with MSC (2000): 30F45, 57M20


Additional Information

Peter Buser
Affiliation: Département de Mathématiques, Ecole Polytechnique Fédérale de Lausanne, CH–1007 Lausanne, Switzerland
Email: Peter.Buser@epfl.ch

Mika Seppälä
Affiliation: Department of Mathematics, Florida State University, Tallahassee, Florida 32306
Address at time of publication: Department of Mathematics, University of Helsinki, FIN–00014 Helsinki, Finland
Email: Mika.Seppala@fsu.edu, Mika.Seppala@Helsinki.Fi

DOI: http://dx.doi.org/10.1090/S0002-9939-02-06470-5
PII: S 0002-9939(02)06470-5
Keywords: Triangulation, homology, Riemann surfaces
Received by editor(s): April 23, 2001
Received by editor(s) in revised form: July 11, 2001
Published electronically: September 25, 2002
Additional Notes: The research of the first author was supported by the Swiss National Research Foundation
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2002 American Mathematical Society